Missouri, 2024

Damaging Winds in Missouri, July 2, 2024

July 2, 2024 · NWS EAX · 13 events in 6 counties and zones

During the evening and late night hours of July 2nd, a couple lines of thunderstorms brough severe wind gusts to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the evening and late night hours of July 2nd, a couple lines of thunderstorms brough severe wind gusts to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 2, 2:59 PM CST, 1 hour 39 minutes earlier. Its key messages:

  • Severe Storms Late Afternoon Through Evening
  • Heavy Rainfall Will Augment Flooding Issues This Week
  • Additional Storm Chances Wednesday and Thursday
Area forecast discussion, Jul 2, 2:59 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
359 PM CDT Tue Jul 2 2024

.KEY MESSAGES...

- Severe Storms Late Afternoon Through Evening

- Heavy Rainfall Will Augment Flooding Issues This Week

- Additional Storm Chances Wednesday and Thursday

&&

.DISCUSSION...
Issued at 358 PM CDT Tue Jul 2 2024

Mid-level trough axis is progressing across the central Plains late
this afternoon bringing subtle H5 height falls into the lower
Missouri River Valley. Stronger jet streak is starting to move into
Central Iowa and has focused stronger upper-level divergence north
of our forecast area, though some lift is still ongoing in north-
central Missouri late this afternoon as noted by continued cloud
development on GOES-16 satellite imagery. At the surface, a deeper
surface cyclone has been developing over the Canadian Prairie
Provinces in response to stronger dCVA ahead of the mid-level trough
axis, through secondary dCVA has been promoting moderate surface
cyclogenesis across the Central Plains this afternoon. This has
resulted in surface pressure falls as far east as Central Missouri
this afternoon and has promoted southerly flow through most of the
afternoon, with robust theta-e advection. Temperatures have reached
the lower to mid 90s across most of the area with dewpoints in the
lower to mid 70s. A cold front is currently situated from east of
Omaha, Nebraska southwestward through Junction City, KS to just east
of Dodge City, KS. An effective warm front that resulted from
differential heating has surged into southern Iowa. Rather robust
warm sector has been developing across eastern Kansas into Central
Missouri, with MLCAPE values already pushing above 3000 J/kg. This
has largely been driven by strong boundary layer mixing resulting in
boundary layer lapse rates near 7.5 C/km. The limiting factor to
initial updrafts (prior to 00z) will be mid-level lapse rates that
are weaker (struggle to get beyond 6.7 C/km) as there has been
minimal mid-level cooling through the afternoon. With that being
said, with some large scale ascent present and with thermal boundary
in Iowa, CI is still expected and this trend is realized already
with glaciation in day-cloud phase satellite imagery. Prior to 00z,
a few discrete storms are possible in north-central Missouri. Deep
layer shear has been increasing, with 0-6km bulk shear values of 40+
kts and lengthening hodographs that will support the potential for
supercell structure. Although the effective warm frontal boundary
has surged into Iowa, there is still some low-level SRH present that
may be able to organize low-level mesocyclone development. Current
analysis suggests 0-500m SRH 50-75 m^2/s^2 and 0-1km SRH between 75-
100 m^2/s^2, and may support tornadic development. However, low-
level storm relative flow of 25-30 kts may end up disrupting
tornadogenesis processes, and also much of the vorticity ingest may
be more crosswise than streamwise, as a rightward storm motion
deviation would be needed to realize a more streamwise ingest.
Current Warn-on-Forecast System (WoFS) guidance has been suggesting
stronger rotation potential into southern Iowa closer to the
effective warm front, where SRH values should be locally enhanced
and better potential for streamwise ingest. While it is important to
note that updraft-helicity (UH) tracks do not equal tornado tracks,
it does provide an idea of SRH that is in the atmosphere and ability
for low-level mesosyclone intensification. The HRRR has been
indicating some tracks in north-central Missouri with initial
development along with some of the WoFS runs, however, the greater
magnitudes and probabilities have been shifting northward. With that
being said, there is some CAPE within the hail growth zone, and in
this high theta-e mid-summer air mass, the low-level shear and
mesocyclone with even crosswise vorticity could actually help some
hail embryos grow despite unimpressive mid-level lapse rates with
discrete storms. Then finally, model soundings suggest decent theta-
e deficits within the convective boundary layer that could promote
negatively buoyant downdrafts resulting in damaging wind gusts.
Eventually, the discrete storm potential is expected to start
growing upscale as the previously mentioned cold front begins to
move eastward as dCVA picks up and the surface cyclone slides
eastward. The LLJ should also be ramping up during this time period
after 7pm. Expecting a linear storm mode to develop after 00z,
mainly presenting a wind threat between stronger negative buoyancy
downdrafts developing as well as precipitation dragging LLJ momentum
toward the surface. There may be some hail threat along the cold
front with initial updrafts but after congealing should mainly be a
wind threat. At the moment, 0-3km bulk shear vector will be oriented
primarily parallel to the cold front and associated line of storms.
Thinking that mesovortex generation and associated QLCS tornado
threat would be largely limited, but will need to watch out for
surges along the line that could reorient it. Watch for subsequent
mesoscale discussions on threats associated with the QLCS later this
evening, mainly after 00z (7pm CDT). Eventually, cold front sweeps
through the area, and pushes most of the storm activity out of our
forecast area by 05-06z. As for flooding and hydrology related
concerns, the storms should be rather progressive. However, with
PWATs near 2.5 inches across most of the warm sector ahead of the
cold front, storms can be very efficient rainfall producers in a
short period of time. For the KC metro, HREF mean values are around
0.75 inches, with probability matched mean values near 1.30 inches.
Current guidance suggests flooding in the KC metro could start with
1.5 inches for both 1-hour and 3-hour time ranges. Therefore, with
recent flooding events, have included our western counties in the
flash flood watch. For our northeast and north-central counties,
while recent rainfall has not been as heavy, greater synoptic scale
lift along with two rounds of storms potential this afternoon and
evening could result in rainfall amounts between 2-3 inches, with
locally higher amounts of 4 inches possible based on HREF
probability-matched mean guidance. Although these areas outside of
the metro can handle heavier rain, these thresholds may be met, and
thus have issued the flood watch east and northeast as well through
12z Wednesday morning. In additional to flash flooding and areal
flooding, flooding concerns continue along the Missouri River and
other tributaries that flow into it.

The weather pattern remains active through the end of this week, and
could impact July 4th holiday. The cold front on Wednesday likely
stalls nears the Ozarks, and could produce more rain shower and
thunderstorm activity in our southern counties. However, this will
largely depend on instability and atmospheric recovery. Another
short-wave ejects and mid-latitude cyclone develops that could
bring another round of severe storms to the area on Thursday, along
with heavy rainfall. Specific mesoscale details will analyzed at a
later time. Temperatures will continue to be in the upper 80s to
lower 90s through the end of this week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1228 PM CDT Tue Jul 2 2024

Cold front will bring rain showers and thunderstorms late this
afternoon into early evening. Currently expecting these to start
impacting the terminals around 00z, and will continue through
03-04z before moving out of the area around 05z. Brief periods
of IFR conditions possible with heaviest thunderstorms, but
overall VFR cloud bases expected. More rain showers possible
tomorrow afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ003>006-
     012>015-020>024-028>033-037>040-043>046-053-054.
     Flood Watch through Wednesday morning for MOZ002>008-012>017-
     020>025-028>032-037>039-043-044.
KS...Heat Advisory until 8 PM CDT this evening for KSZ025-057-060-
     102>105.
     Flood Watch through Wednesday morning for KSZ025-057-102>105.

&&

DISCUSSION...Krull
AVIATION...Krull
Hazardous weather outlook, Jul 2, 4:29 AM CST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
529 AM CDT Tue Jul 2 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
529 AM CDT Tue Jul 2 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Heat index values expected to range from 100-110 degrees this afternoon.

Strong to severe thunderstorms possible this afternoon into the
eveing hours.

River flooding remains ongoing.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Several rounds of thunderstorms expected Wednesday and Thursday.
Strong to severe weather and heavy rainfall may lead to additional
flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jul 2, 11:19 AM CST, 5 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1219 PM CDT Tue Jul 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     Flood            5 S Concordia           38.91N 93.57W
07/02/2024                   Johnson            MO   Dept of Highways

            State Highway 23 closed between County roads
            950 and 1125. Time based on dispatch report.

&&

CMS
Local storm report, Jul 2, 11:39 AM CST, 4 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1239 PM CDT Tue Jul 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Flash Flood      4 S Napoleon            39.07N 94.07W
07/01/2024                   Lafayette          MO   Dept of Highways

            Delayed report. Multiple roads flooded in
            western Lafayette County. Flooding on Hwy D
            and Hwy FF with road closures. Multiple
            closures still in place today. Time
            estimated from social media and dispatch
            reports and confirmed from radar.

&&

CMS

The radar

The Pleasant Hill radar (KEAX), 107 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
July 2, 4:38 PM CST to 4:39 PM CST
Where
Buchanan County, 3 mi NW of Agency
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.681, -94.790

Downed tree limbs and power wires.

Thunderstorm Wind, Buchanan

When
July 2, 4:41 PM CST to 4:42 PM CST
Where
Buchanan County, 6 mi NNW of Faucett
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.680, -94.863

Downed tree limbs and power wires.

Thunderstorm Wind, De Kalb

When
July 2, 5:10 PM CST to 5:11 PM CST
Where
De Kalb County, Stewartsville
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.750, -94.500

Downed tree limbs and power wires.

Thunderstorm Wind, Putnam

When
July 2, 5:10 PM CST to 5:11 PM CST
Where
Putnam County, Unionville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.480, -93.000

Estimated 60 mph wind gusts in Unionville with tree limbs downed and damage to a house.

Thunderstorm Wind, De Kalb

When
July 2, 5:13 PM CST to 5:14 PM CST
Where
De Kalb County, 4.29 mi SSW of Clarksdale
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.760, -94.589

Downed tree limbs and power wires.

Thunderstorm Wind, Buchanan

When
July 2, 5:13 PM CST to 5:14 PM CST
Where
Buchanan County, 2.85 mi ENE of Frazier
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.650, -94.633

Downed tree limbs and power wires.

Thunderstorm Wind, Harrison

When
July 2, 5:17 PM CST to 5:18 PM CST
Where
Harrison County, 2.53 mi ESE of Bridgeport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.161, -94.024

Estimated 60 mph wind gusts along Interstate 35 south of Bethany.

Thunderstorm Wind, Clinton

When
July 2, 5:30 PM CST to 5:31 PM CST
Where
Clinton County, Cameron
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.750, -94.200

Tree limbs downed in Cameron.

Thunderstorm Wind, Platte

When
July 2, 5:32 PM CST to 5:33 PM CST
Where
Platte County, 1 mi NE of Camden Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.460, -94.737

Tree limbs and power wires downed near Camden Point with power outages in the area.

Thunderstorm Wind, Platte

When
July 2, 5:33 PM CST to 5:34 PM CST
Where
Platte County, 3.32 mi ENE of Camden Pt Arpk Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.493, -94.716

Trees and tree limbs downed northeast of Camden Point.

Thunderstorm Wind, Clinton

When
July 2, 5:35 PM CST to 5:36 PM CST
Where
Clinton County, 1.32 mi W of Cameron Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.726, -94.274

Cameron AWOS measured a gust of 60 mph.

Thunderstorm Wind, Clinton

When
July 2, 5:35 PM CST to 5:36 PM CST
Where
Clinton County, 0.63 mi E of Cameron Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.728, -94.238

Trees downed across southern Cameron.

Thunderstorm Wind, Clinton

When
July 2, 5:35 PM CST to 5:36 PM CST
Where
Clinton County, 0.63 mi E of Cameron Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.728, -94.238

Trees downed across southern Cameron.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204623, 1204625, 1204633, 1204671, 1204634, 1204654, 1204658, 1204682, 1204683, 1204690, 1204692, 1204693, 1204694.